Mississippi, 2016

Tornado and Hail in Mississippi, November 29, 2016

November 29, 2016 · NWS MEG · 8 events in 7 counties and zones

A strong late fall storm system tracked across the Midsouth during the late afternoon and early evening hours of November 29th. The most intense thunderstorms with all modes of severe weather occurred across North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong late fall storm system tracked across the Midsouth during the late afternoon and early evening hours of November 29th. The most intense thunderstorms with all modes of severe weather occurred across North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 29, 2:16 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 29, 2:16 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
216 PM CST Tue Nov 29 2016

.DISCUSSION...

...Moderate risk of severe weather over parts of North
Mississippi...

Currently...Monitoring for potential severe weather this evening.
Warm front continues to lift north with lower 60s dewpoints
beginning to push into northern MS. Meanwhile a potent shortwave
over Texas is rotating around the main Central U.S. upper trough.
This is spreading lift across the Lower Mississippi Valley. The
associated cold front is pushing east into the Arklatex at this
time. Thunderstorms are beginning to develop to the south of our
region.

Late this afternoon into Tonight...Increasingly concerned about
the possibility of significant severe weather across Nortehast
Mississippi. As the warm front lifts into North Mississippi and
the cold front approaches from the west a surface wave develops
over Western Mississippi early this evening and tracks NE across
North Mississippi. MLCAPES of 500-1000 j/kg work into NE
Mississippi as the moist and unstable airmass moves north ahead
of the wave. Hodographs are strongly curved with 0-1km helicity
values above 300 m2/s2 and 0-6 km bulk shear values greater than
70 kts. We are most concerned about this evening since discrete
supercells are possible as the surface wave moves through. Attm it
appears the best chance of a strong tornado or two will be across
Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and
hail are also threats. Parts of North Mississippi have been
upgraded to a moderate risk. By about midnight the convection will
probably be organized into a line with an isolated severe threat
until about 3 am across Northeast Mississippi. Most of the
lingering activity should end by sunrise.

Wednesday through Friday...Cold front pushes east and a cooler
and drier airmass filters in. Expect seasonably cool temps with
highs in the 50s and lows in 30s.

Saturday through Tuesday...Models still having some trouble during
this time frame as an upper low cuts off over Mexico. Looks like
a couple good chances for rain. First one as a trough moves
through this weekend and another as that upper low ejects east
early next week. Subsequent forecasts will drill down on the
details over the next few days but the overall summary is cool and
wet.

SJM

&&

.AVIATION...

18Z TAF cycle

VFR conditions will continue through most of the forecast period.
Showers and thunderstorms will move across the region starting
late this afternoon and continuing through the overnight hours.
Some severe thunderstorms are possible especially over portions of
northeast Mississippi this evening. IFR ceilings are expected to
move into northeast Mississippi tonight as well. Winds will be
mainly from the south at around 10 knots with some higher gusts
during the afternoon hours.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 29, 3:12 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CST TUE NOV 29 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
312 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH
MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM
CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE...
INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE
STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE.

A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN
THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL
BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SJM

The radar

The Columbus AFB radar (KGWX), 154 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Tallahatchie

When
November 29, 4:10 PM CST to 4:20 PM CST
Where
Tallahatchie County, Cascilla
Measured
1.25 in hail
Reported by
Public
Coordinates
33.870, -90.000

Hail covered the ground in Cascilla. Hail was up to half dollar size.

Thunderstorm Wind, Calhoun

When
November 29, 5:00 PM CST to 5:20 PM CST
Where
Calhoun County, 7 mi WSW of Pittsboro to 7 mi ENE of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.891, -89.443

Power lines reported down across Calhoun County.

Thunderstorm Wind, Chickasaw

When
November 29, 5:25 PM CST to 5:35 PM CST
Where
Chickasaw County, 3 mi WSW of Houlka to 3 mi ENE of Houlka
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
34.013, -89.068

Trees down in Houlka.

Hail, Lee

When
November 29, 5:53 PM CST to 5:58 PM CST
Where
Lee County, 5 mi SW of (Tup)lemons Arpt Tup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.219, -88.832

Tornado, Monroe

When
November 29, 6:15 PM CST to 6:25 PM CST
Where
Monroe County, 2.89 mi W of Muldon to 2.59 mi WNW of Binford
Rating
EF1
Path length
5.98 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.724, -88.720

This tornado started in Clay County Mississippi and tracked into Monroe County at 615pm. Shortly there after it took a chimney off a house, damaged two outbuildings moving them off their foundation, and twisted and snapped trees. The tornado then moved across Highway 45 alternate where a semi truck was blown over and several power poles were damaged. Near the end of the track the tornado damaged multiple cars and trucks, damaged a barn roof and two farmsteads, and several trees all along highway 25 near Homestead and Binford roads before dissipating at 625pm.

Hail, Calhoun

When
November 29, 6:21 PM CST to 6:23 PM CST
Where
Calhoun County, Pittsboro
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.930, -89.330

Hail ranged in size from a quarter to a half dollar.

Thunderstorm Wind, Itawamba

When
November 29, 6:23 PM CST to 6:28 PM CST
Where
Itawamba County, 1.85 mi N of Fulton to 2.1 mi NNE of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.297, -88.419

Roof blown off at a discount grocery store near the dock.

Hail, Tishomingo

When
November 29, 6:30 PM CST to 6:35 PM CST
Where
Tishomingo County, Belmont
Measured
0.88 in hail
Reported by
Public
Coordinates
34.500, -88.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670562, 662637, 662638, 662639, 662640, 662641, 662642, 662643.